(Closed) Migraine from birth control pill?

posted 5 years ago in Wellness
  • poll: Should I stop taking the pill?
    No, it's probably just a coincidence. : (0 votes)
    Yes! : (15 votes)
    68 %
    Keep taking it so your body can adjust. : (5 votes)
    23 %
    I have no clue... : (2 votes)
    9 %
  • Post # 3
    Member
    97 posts
    Worker bee
    • Wedding: August 2011

    I can’t answer your questions, but I do know there is a link between the two (migraines and birth control pills). I occassionally get very bad, go-blind, in-the-hospital migraines and I have to be very careful which type of birth control pills I take. I can only take pills with very low estrogen levels or no estrogen in them at all.

    I would talk with your doctor ASAP because migraine are no fun!

    Post # 4
    Hostess
    11168 posts
    Sugar Beekeeper

    I experience estrogen withdrawal migraines when I start the lower dose and placebo pills. I find that the pill packs that slowly step down for a day or two before the placebos seem to work better than the cold turkey cut off for a week.

    I would suggest finding a pill that is low estrogen.

    Post # 5
    Member
    118 posts
    Blushing bee
    • Wedding: March 2014

    First of all, this is DEFINITELY something you should talk to your doctor/gyno about. The first pill I was on gave me terrible migraines. After 9 months of convincing myself it was probably just coincidence and totally rearranging my life due to migraine management, I switched to a different pill and they went away.

     

    Similarly to the PP, I was switched to an estrogen-free pill. My gyno said that just reducing the level of estrogen in your BCP can help with migraines.

     

    Not to scare you, but having migraines as a result of your BCP means you may be a higher risk for blood clots, so fixing this issue affects more than just your quality of life. 

    Post # 6
    Member
    2352 posts
    Buzzing bee
    • Wedding: November 1999

    it has to do with estrogen driven bc in my case. So I don’t use any pill type bc.

    Post # 7
    Member
    2425 posts
    Buzzing bee
    • Wedding: May 2012

    I think you should give it more time, a week and half on a pill and a 2 day headache doesn’t seem like long enough to know it is the pill.

    Post # 8
    Member
    349 posts
    Helper bee
    • Wedding: October 2014

    GO TO THE DOCTOR ASAP!

    This started happening to me two years ago & I ignored it because I’ve always had migraines. They were just more frequent…and then I woke up one night with a headache that was so awful I lost vision in my left eye for an hour & the worst pain I’ve ever had.

    There’s a chance that you’re one of the few people (like me) who are at risk of blood clots b/c of the standard BCP.  I’m on estrogen free BCP now and no more migraines.

    Post # 9
    Member
    2107 posts
    Buzzing bee
    • Wedding: April 2012

    If you’re having aura migraines (seeing spots in front of your eyes prior to or during the migraine), stop taking the pill immediately.  I always got really bad headaches/low level migraines, and when I told my doctor, she said the second I ever had an aura migraine to stop taking the pill, because they are a sign of blood clots/strokes. 

    Check with your doctor though… it could just be your body reacting to the pill, and your hormones out of whack. 

    Post # 10
    Member
    1470 posts
    Bumble bee
    • Wedding: September 2012

    I would guess it’s the pill. I was fine for years on the pill but then i started getting migraines inexplicably (more so than usual). Went off of them then I was fine. Then wnet on progesterone only pill and was fine for years. Then again they either changed their formula (generic pill) or my body chemistry changed and I started getting once every week or two. I went off it again and it immediately stopped. First go on POP and see how that is. Otherwise and IUD might work  for you!

    Post # 11
    Member
    1186 posts
    Bumble bee
    • Wedding: April 2012

    Seek medical attention immediately.

    Post # 12
    Member
    167 posts
    Blushing bee
    • Wedding: July 2012

    I suffered for years from migraines being on the pill. My doctor put me on Micronor (generic-Jolivette). It’s a progesterone only pill. I didn’t have any headaches on it (I get them even when I am not on the pill!). It really helped. The good thing is that it doesnt have the sugar pills so there is no drop from the 21 days of the pill to the sugar pill. The biggest issue for me was the fact that you literally had to take it the same time every single day…I mean the exact time! Otherwise, you would spot or get your period. I set my cell phone alarm so I wouldnt forget. 

    Post # 13
    Member
    192 posts
    Blushing bee
    • Wedding: April 2013 - ceremony at a gazebo outside, reception at neighboring restaurant on a lake

    I get migraines, and I am hormone sensitive.  I now have a copper IUD (Paragaurd) which has no hormones.  Estrogen is associated with migraines.  Progesterone in some cases improves migraines (some people use it topically).  Migraines are very hard to study scientifically, because it is so difficult to control all the variables, so all of the things I have and will talk about here are anectdotal.

     

    I would stop taking the pill and ask your doctor about it.  Migraine headaches are one of the reasons listed on the medicine information given to you at the pharmacy to stop taking the medicine and talk to the doctor.  

     

    Message me if you need any more info on migraines.  I unfortunately have had migraines for 15 years myself.  I am also a dietitian and have figured out my food intolerances (took 3 years of elimination diets).  I am mostly free of headaches now as long as I avoid my trigger foods, get consistent sleep, stay hydrated, etc.

    Post # 14
    Member
    2411 posts
    Buzzing bee

    I was fine on the pill for a long time…. I was on a low estrogen dose. But last winter I started developing these horrible headaches that were tied to my cycle. I had to end up missing work and everything. I talked with my gyno and she suggested I go off the pill. Presto, no more headaches. I am so relieved!

    Post # 15
    Member
    993 posts
    Busy bee
    • Wedding: May 2013

    You are not to be on the pill if you get migraines – my ob/gyn made me stop immediately when he found out I get migraines occasionally.  It increases the risk of stroke/blood clots.  I would stop and see your doc asap.  I have a Mirena, which has a low enough dose of hormones and since its not estrogen its ok.

    The topic ‘Migraine from birth control pill?’ is closed to new replies.

    Find Amazing Vendors